Medical questions & health advice by board certified doctors
"How can a person fight chemotherapy fatigue?"
I am a 47 y/o man with colon cancer, and I'm on my first round of chemotherapy. The side effect of these drugs that I am having the most problem with is the fatigue. Is there a safe / natural way to fight this fatigue? Coffee doesn't help.
Treating chemotherapy associated fatigue can be extremely challenging. Despite our best efforts, we usually do not succeed in completely treating this fatigue, but there are some things you can do which may help. The first thing to figure out if your fatigue is related to another problem. Chemotherapy has the side effect of dropping your blood cell counts including your red blood cell line. Low red blood cells (also known as anemia) causes fatigue and can be countered with erythropoietin injections or blood transfusions. If your fatigue is not related to anemia, then it will be harder to treat. You can start off by making sure that you are getting a full 8 hours of sleep at night, eating as regular as you can, and exercising as much as you can tolerate. Staying active is the key. If this doesn't work then another option is to add a medicine such as Methylphenidate or Modafinil. These are stimulants which can help keep you awake better than Coffee during the day. I suggest that you schedule an appointment with your oncologist and discuss this problem. He or she will probably do routine blood tests and then recommend the strategy they are most comfortable with. Hopefully it will work for you. Good luck.
Need more info?See an oncologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.